Avoiding Inadvertent Intravenous Injection of Oral Liquids
The Institute for Safe Medication Practices (ISMP) occasionally receives reports in which patients were inadvertently given an oral liquid medication intravenously. This happens most often when an oral liquid is prepared or dispensed in a parenteral syringe. Due to a break in a health care provider’s mental concentration, the medication is inadvertently administered intravenously. Some health professionals do not recognize or give credence to the fact that the Luer connection on a parenteral syringe facilitates misadministration, which is why we at ISMP find ourselves constantly repeating recommendations to package unit doses of oral liquids in oral syringes. We also support the dispensing of commercial unit-dose oral liquids in cups or other containers, and the availability of oral syringes in all patient care areas where liquid doses may need to be prepared.
Even with these measures, misadministration errors can happen for another reason: a knowledge deficit about oral syringes. Not all graduate nurses know that oral syringes are available, what their purpose is, or how to use them. Unfortunately, in some cases, oral syringes have been inserted into a needleless port and jury-rigged to fit, or simply held against the port to inject the oral medication, despite the fact that contents may leak due to the poor connection.
In one case, a nurse caring for a combative patient who was going through alcohol withdrawal administered oral LORazepam intravenously. Another nurse had inadvertently grabbed an oral LORazepam syringe from an automated dispensing cabinet (ADC) refrigerator, brought it to the bedside, removed the large red cap, and handed the syringe to another nurse. That nurse expressed frustration that the pharmacy had put the LORazepam in a syringe that could not be connected to the intravenous (IV) cannula’s needleless connector. He expelled the oral LORazepam into an IV syringe, attached it to an IV port, and administered the medication. It wasn’t until 12 hours later when the controlled drug count was incorrect that the team realized the oral LORazepam had been given intravenously.
We also learned about a graduate nurse who received an order for morphine 1 mg IV but retrieved an oral syringe of morphine liquid from an ADC. The nurse expelled the liquid into a dosing cup, diluted it with saline, drew it up into a parenteral syringe, and administered it intravenously. Fortunately, in both cases, the patients did not experience adverse effects despite the risk for embolus or infection, or the presence of potentially unsafe inert ingredients.
To help address these problems, some hospitals and long-term care facilities use amber oral syringes for all oral liquid medications in order to differentiate them from clear parenteral syringes. However, pharmacy technicians and nurses often have trouble seeing and measuring clear liquid in an amber syringe when preparing medication or administering a dose. Although oral syringes are marked “Oral use only,” and pharmacy labels and medication administration records may also specify the oral route of administration, these statements are too easily missed to be relied on to prevent misadministration. It might also help to affix an auxiliary label marked “For oral use only” since the print on oral syringes is so small. Health care providers should ensure that oral syringes do not connect to any type of parenteral tubing used in their facility.
It should be noted that most of these rare misadministration incidents seem to occur with inexperienced, recently graduated nurses. Therefore, in addition to training in purchasing and using oral syringes, nursing orientation and new graduate mentorship should include education on accidental injection of oral liquids and the purposes of using oral syringes. Pharmacists should consider getting involved with this education.
Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.